Question of the Week # 316

316)  A 72-year-old man was admitted to the hospital with right leg deep vein thrombosis. He has a history of prostate cancer, well-controlled diabetes and mild renal insufficiency. His baseline creatinine is usually between 1.4 to 1.6mg%. His laboratory investigations at admission were normal except for increased creatinine at 1.4mg% . Venous doppler showed leg femoral deep vein thrombosis in femoral vein. He was started on Heparin drip and oral warfarin.  Three days after admission, the patient develops persistent hyperkalemia (6.5 to 7.0 mEq/l). Rest of his electrolytes are normal and renal function is at his baseline. His INR ( International Normalized Ratio) is 1.4. There are no EKG abnormalities. His Urine Osmolality is 300mOsm/kg, Urine K 20 mmol/L and Serum Osmolality 280 mOsm/kg.  He is given insulin and dextrose therapy however, hyperkalemia persists. Which of the following is the most appropriate next step in management?

A) Start Kayexalate

B) Discontinue Heparin and Start Enoxaparin

C) Discontinue Heparin and place Green field filter

D) Hemodilaysis

E) Intravenous Sodium bicarbonate

8 Responses

  1. ccccccccccccccc

  2. C)Discontinue Heparin and place Green field filter
    or
    Add Fludrocortisone ?(not in the choice)
    Heparin-induced hypoaldosteronism leading to hyperkalemia

  3. b

  4. ccc

  5. E……….
    Heparin-induced hypoaldosteronism leading to hyperkalemia is an uncommon adverse effect. It appears as though heparin blocks an enzymatic step in the synthesis of aldosterone, and reduced aldosterone levels may be evident as early as four days after initiation of therapy. Although all patients who receive heparin may have reduced aldosterone levels, most are able to compensate through increased renin production and therefore remain asymptomatic. However, patients on prolonged heparin therapy or those unable to adequately increase renin production (e.g., patients with diabetes or renal insufficiency) may exhibit signs of hypoaldosteronism, such as hyperkalemia.
    RTA Type 4, induced by heparine, Tx: restriction of K, diuretics and bicarbonate

    • Treatment for RTA 4 is fludrocortisone. Or restriction of K, diruetics. But no bicarbonate this is for RTA I.

  6. help me Dr. Red

    my ans –c

  7. C

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: